Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 4, NWS Honolulu, HI

January 12, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 12, 2011, 12:19 PM HST for Kalawao County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2011, 12:19 PM HST (22:19 UTC)
Expired
Jan 12, 2011, 2:25 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 41 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 1:00 PM HSTFLASH FLOOD4 S Lanai City, HIWATER FLOODING OVER MANELE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WGHW50 PHFO 122219
FFWHFO
HIC009-130115-
/O.NEW.PHFO.FF.W.0004.110112T2219Z-110113T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1219 PM HST WED JAN 12 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF LANAI IN MAUI COUNTY

* UNTIL 315 PM HST

* AT 1208 PM HST...RADAR SHOWED HEAVY RAIN OVER LANAI. ANOTHER AREA 
  VERY HEAVY RAINFALL WILL MOVE OVER EAST LANAI...TO INCLUDE THE 
  MANELE BAY AND RESORT AREA...BY 1245 PM HST. 

* THIS WARNING COVERS THE ENTIRE ISLAND OF LANAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF LANAI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2092 15707 2096 15686 2084 15679 2073 15683
      2070 15697

$$


KODAMA
1 follow-up statement
330 
WGHW70 PHFO 130025
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
225 PM HST WED JAN 12 2011

HIC009-130033-
/O.CAN.PHFO.FF.W.0004.000000T0000Z-110113T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANAI IN MAUI COUNTY-
225 PM HST WED JAN 12 2011

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF LANAI IN
MAUI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.

A FLASH FLOOD WATCH FOR MAUI COUNTY REMAINS IN EFFECT THROUGH 
THURSDAY AFTERNOON.

LAT...LON 2092 15707 2096 15686 2084 15679 2073 15683
      2070 15697

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 10:00 AM HST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 12, 10:00 AM HST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED JAN 12 2011

.SYNOPSIS...
A WET AND WINDY WEATHER PATTERN WILL PREVAIL OVER THE STATE THROUGH
MUCH OF THURSDAY. GUSTY SOUTHERLY WINDS...HEAVY RAINS AND EVEN SOME
THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES FROM THE WEST.
THE COLD FRONT WILL STALL AND WEAKEN OVER THE WESTERN PORTION OF THE
STATE THURSDAY. AFTER THE FRONT DISSIPATES...CONDITIONS WILL
GRADUALLY BECOME DRIER FRIDAY AND SATURDAY WITH LIGHTER SOUTHERLY
WINDS. ANOTHER COLD FRONT IS FORECAST FOR LATE SUNDAY OR EARLY
MONDAY.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A SHARP UPPER LEVEL TROUGH ABOUT 500 MILES
NORTHWEST OF KAUAI...WITH AN ASSOCIATED COLD FRONT ABOUT 300 MILES
NORTHWEST OF KAUAI. WHILE THE FRONT IS WELL WEST OF THE STATE...
MOISTURE LEFT BEHIND BY THE PREVIOUS FRONT LINGERS ACROSS THE
ISLANDS. THE MORNING POES/AMSU BLENDED PRECIPITABLE WATER IMAGERY
SHOWS PW VALUES OF CLOSE TO 2 INCHES ACROSS THE ISLANDS. REGIONAL
RADARS CONTINUE TO SHOW STRONG CONVECTION OVER THE COASTAL WATERS...
WITH SATELLITE IMAGERY SHOWING ADDITIONAL COLD CLOUD TOPS DEVELOPING
UPSTREAM TO THE SOUTH AND WEST OF THE STATE.

THE EARLY MORNING CONVECTION DEVELOPED ALONG THE LEADING EDGE OF THE
MOIST AXIS...IN THE AREA OF STRONGEST MOISTURE ADVECTION. THE
AIRMASS WILL REMAIN MOIST AND UNSTABLE ACROSS THE ISLANDS INTO
TOMORROW. RADAR VAD WIND PROFILES SHOW STRONG SOUTHERLY WINDS OF UP
TO 50 KNOTS IN THE LOW LEVELS. THE UNSTABLE AIRMASS COMBINED WITH
STRONG VERTICAL WIND SHEAR WILL LEAD TO POTENTIAL SEVERE WEATHER.
EARLY MORNING STORMS OVER THE OFFSHORE WATERS SHOWED STRONG ROTATION
AT TIMES. WHILE THE CONVECTION MAY SHOW A DIURNAL DOWNWARD TREND
THIS MORNING...IT MAY FLARE UP AGAIN WITH HEATING THIS AFTERNOON.
THEREFORE WE HAVE ISSUED A SEVERE THUNDERSTORM WATCH THROUGH THIS
AFTERNOON FOR AREAS FROM OAHU WESTWARD.

IN ADDITION TO SEVERE CONVECTION...THE THREAT OF FLASH FLOODING WILL
REMAIN AN ISSUE TODAY THROUGH THURSDAY AS THE MOIST AND UNSTABLE
AIRMASS OVER THE STATE INTERACTS WITH STRONG DYNAMICS ASSOCIATED
WITH THE UPPER TROUGH AND SLOWING COLD FRONT. THE SLOW MOVING COLD
FRONT WILL STALL OVER THE WESTERN PORTION OF THE STATE AND IS ALSO
OF CONCERN AS THIS WILL TEND TO FOCUS HEAVY RAINFALL ACCUMULATIONS
WHERE IT STALLS EARLY THURSDAY. LATEST INDICATIONS THAT THE FRONT
WILL STALL NEAR KAUAI OR POSSIBLY AS FAR EAST AS OAHU BY THURSDAY
MORNING.

STRONG GUSTY WINDS WILL CONTINUE THROUGH TONIGHT AS WELL...AND A
WIND ADVISORY REMAINS IN EFFECT FOR MUCH OF THE STATE. WINDS WILL BE
STRONGEST ACROSS NORTHERN SECTIONS OF THE ISLANDS...WHERE THE
SOUTHERLY WINDS WILL DOWNSLOPE AND ACCELERATE. WIND GUSTS OF 45 TO
50 MPH HAVE BEEN MEASURED FROM KAUAI TO MAUI.

WHILE THE HEAVIEST RAIN HAS BEEN FOCUSED FROM MAUI WESTWARD...MIDDLE
AND HIGH LEVEL CLOUDS ARE ALREADY MOVING ACROSS THE BIG ISLAND.
OBSERVATIONS ATOP MAUNA KEA SHOW SATURATED CONDITIONS WITH
TEMPERATURES AROUND -2C TO -3C. WEB CAMS SHOW CLOUDS AT SUMMIT
LEVEL...WITH POSSIBLE RIME ICING BUT NO PRECIPITATION AT THIS POINT.
WITH HEAVIER SHOWERS EXPECTED TO DEVELOP THIS AFTERNOON AND
TONIGHT...THERE REMAINS THE POTENTIAL FOR SIGNIFICANT SNOWFALL
ACCUMULATIONS GREATER THAN 12 INCHES THROUGH THROUGH THURSDAY.
COMBINED WITH GUSTY WINDS...THIS WILL RESULT IN CONSIDERABLE BLOWING
AND DRIFTING SNOW AND NEAR WHITEOUT CONDITIONS.

THE COLD FRONT WILL WEAKEN THURSDAY AFTERNOON AND NIGHT AS THE STORM
ENERGY QUICKLY LIFTS OFF TO THE NORTHEAST. BY FRIDAY THE SHOWERS AND
WINDS WILL DECREASE GOING INTO THE FIRST HALF OF THE WEEKEND.

THE NEXT COLD FRONT IS FORECAST TO MOVE THROUGH THE ISLAND CHAIN
LATE SUNDAY INTO EARLY MONDAY...BUT APPEARS WEAKER WITH LESS WIND
AND RAINFALL EXPECTED.

&&

.MARINE...
FOR THE NORTHERN OFFSHORE WATERS...THE SOUTHERLY WINDS REACHING 35
KNOTS AHEAD OF THE APPROACHING COLD FRONT TODAY HAS NECESSITATED THE
CONTINUANCE OF THE GALE WARNING.

ACROSS THE COASTAL WATERS...THE STRONG SOUTH SOUTHWEST WINDS UP TO
30 KNOTS WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS THROUGH
TONIGHT. IN ADDITION TO THE WIND WAVES...A LARGE NORTHWEST SWELL
WILL ALSO CONTRIBUTE TO COMBINED SEAS OF 10 FEET OR GREATER.

THE CURRENT NORTHWEST SWELL WILL BEGIN TO DIMINISH TONIGHT...AND
THE HIGH SURF ADVISORY WILL LIKELY END BY THIS EVENING. A NEW LARGE
WEST NORTHWEST SWELL ARRIVING FRIDAY NIGHT MAY PRODUCE SURF HEIGHTS
NEAR HIGH SURF WARNING THRESHOLDS ALONG NORTH AND WEST FACING SHORES
SATURDAY. ELSEWHERE...THE STRONG SOUTH TO SOUTHWEST WINDS WILL AGAIN
GENERATE ROUGH...SHORT PERIOD SURF ALONG SOUTH AND WEST FACING
SHORES THROUGH THURSDAY.

&&

.AVIATION...
FRONT 225 NM WNW PHBK MOV ESE 25 KT. THICK LAYERED CLOUDS WITH
EMBEDDED CB AHEAD OF THE FRONT COVER THE MAIN HAWAIIAN ISLANDS.
THERE WILL BE SCT TSTMS...STRONG S WINDS...MOD ICE...MOD TURB
WIDESPREAD MVFR AND OCNL IFR COND OVER THE MAIN HAWAIIAN ISLANDS
THROUGH THURSDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN ISLANDS.

WINTER STORM WARNING UNTIL 6 PM HST THURSDAY FOR THE BIG ISLAND
SUMMITS.

WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR HALEAKALA SUMMIT...BIG
ISLAND SUMMITS...AND MOST AREAS OF OTHER ISLANDS EXCEPT WEST AND
SOUTH SHORES OF KAUAI OAHU AND MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR NORTH AND WEST
FACING SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI...NORTH FACING
SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR ALL COASTAL WATERS.

&&

PUBLIC/MARINE...BRAVENDER/BRENCHLEY
AVIATION...DONALDSON

In the hours before

Local storm report, Jan 12, 10:27 AM HST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1027 AM HST WED JAN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HIGH SURF        4 SSE KAILUA-KONA       19.59N 155.97W
01/12/2011                   HAWAII IN HAWAII   HI   EMERGENCY MNGR

            OCEAN SAFETY DIVISION LIFEGUARDS REPORTS THE CLOSURE OF
            KAHALUU AND LAALOA /MAGIC SANDS/ IN KONA DUE TO HIGH
            SURF.

0955 AM     HIGH SURF        4 SSE KAILUA-KONA       19.59N 155.97W
01/12/2011                   HAWAII IN HAWAII   HI   EMERGENCY MNGR

            THE OCEAN SAFETY DIVISION REPORTS THE CLOSURE OF KAHALUU
            AND LAALOA /MAGIC SANDS/ BEACH PARKS IN KONA DUE TO HIGH
            SURF.

&&

RTANABE
Local storm report, Jan 12, 11:51 AM HST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1151 AM HST WED JAN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     NON-TSTM WND GST 5 SE WAIMANALO          21.30N 157.67W
01/12/2011  M55 MPH          OAHU IN HONOLULU   HI   NWS EMPLOYEE

            45 TO 55 MPH WIND GUSTS MEASURED NEAR MAKAI PIER.

&&

MCANTIN

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:30 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Jan 11, 3:30 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao53 hr
Jan 12, 3:19 AM HSTSpecial Marine WarningHFO101 min
Jan 12, 3:31 AM HSTWinter Storm WarningHFOHawaii36 hr
Jan 12, 4:51 AM HSTSpecial Marine WarningHFO114 min
Jan 12, 4:58 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 12, 5:05 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 12, 5:18 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 12, 5:40 AM HSTAreal Flood AdvisoryHFOKalawao9 hr
Jan 12, 5:44 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 6:43 AM HSTSpecial Marine WarningHFO2 hr
Jan 12, 7:16 AM HSTSpecial Marine WarningHFO119 min
Jan 12, 8:24 AM HSTFlash Flood WarningHFOKalawao6 hr
Jan 12, 8:42 AM HSTSpecial Marine WarningHFO2 hr
Jan 12, 9:15 AM HSTSpecial Marine WarningHFO70 min
Jan 12, 10:10 AM HSTSpecial Marine WarningHFO95 min
Jan 12, 11:20 AM HSTSpecial Marine WarningHFO55 min
Jan 12, 11:42 AM HSTSpecial Marine WarningHFO48 min
Jan 12, 11:49 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 11:53 AM HSTSevere Thunderstorm WarningHFOKalawao37 min
Jan 12, 12:25 PM HSTSpecial Marine WarningHFO65 min
Jan 12, 12:56 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Jan 12, 1:30 PM HSTSpecial Marine WarningHFO29 min

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.